Infliximab (anti-tumor necrosis factor alpha, TNF-α) is effectively used in treating rheumatoid arthritis and Crohn's diseases by neutralizing the biological activity of TNF-α and inhibiting bindings of TNF-α with its receptors but has been associated with increased risk for infections.
Rationale A now 16-year-old male with Crohn's disease treated by anti-TNF-α (infliximab) was found to have elevated autoantibodies and developed severe skin lesions on two separate occasions.
Methods The patient was treated with infliximab infusions regularly for over a 4-year period. The medication is highly effective in reducing symptoms of Crohn's disease and remission was also confirmed by colonoscopy. However, the patient developed eczematous lesion that became severely infected in his groin area, legs, and scalp. Concurrent elevation of antinuclear antibody (ANA), DSDNA, and histone antibodies were also noted.
Results During the infliximab therapy the ANA titer increased from < 1:40 to > 1:1,280. Infliximab was discontinued due to the skin infections of the patient. The skin lesions resolved after stopping infliximab and ANA normalized but Crohn's disease relapsed after several months. Infliximab was re-introduced and symptoms of Crohn's disease improved. However, ANA titer rose to 1:640, histone AB increased, and skin infections returned. Infliximab was discontinued and the patient was started on adalimumab in the hope it would be tolerated.
Conclusions This patient developed severe eczematous lesions as well as lupus-associated antibodies on two occasions when treated with infliximab. The skin lesions may have been a form of cutaneous lupus as they did respond to steroid therapy and correlated with the lupus serology.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.